Hydrocodone is the most frequently prescribed pain medication in the United States. When used properly, it can help relieve the physical and emotional discomfort that a person feels from an injury or a chronic health condition. Unfortunately, the medication is highly addictive because it is an opiate.
Some people with addiction mix it with alcohol so they can have a more intense high. This is extremely dangerous, because mixing these substances can lead to an overdose.
Side Effects Of Mixing Hydrocodone And Alcohol
The side effects of mixing hydrocodone and alcohol can be deadly because they both suppress the body’s central nervous system, which is composed of the brain and the spinal cord that connects to it.
The central nervous system is responsible for controlling nearly all of the body’s organs. It also has an impact on cognitive processes, like thoughts and memories. When drugs interfere with the central nervous system, it can’t function properly.
This can lead to the following side effects of mixing hydrocodone and alcohol:
- loss of consciousness
- trouble breathing
Side Effects Of Hydrocodone Abuse
Hydrocodone is made in a laboratory by combining oxygen with codeine. Codeine is an opiate that comes from the poppy plant, and it is highly addictive.
Acetaminophen is also added into the medication to help with pain-relief. It isn’t addictive, but it can cause damage to the liver when too much of it is taken.
Some of the potential side effects of abusing hydrocodone include:
- impaired reflexes
- reduced motivation
- difficulty identifying pain signals
Side Effects Of Alcohol Abuse
The side effects of an alcohol use disorder usually begin when a person’s alcohol addiction has progressed to its later stages. Most people know about the long-term damage that heavy drinking can do to the liver.
Find the right treatment program for polysubstance abuse today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
But alcohol addiction can also lead to the following long-term side effects:
- memory problems
- aggression and agitation
- constant cravings for alcohol
Dangers Of Mixing Hydrocodone And Alcohol
What happens when you mix hydrocodone and alcohol is that the person abusing the drugs experiences an increased risk of overdose. This is because alcohol amplifies the effects of hydrocodone.
If a person takes a large amount of the medication with several alcoholic beverages, their body will respond as if they had taken much more than they actually did.
Besides this, the dangers of mixing hydrocodone and alcohol include an increased risk of developing an addiction or physical dependence on either substance.
An addiction to alcohol or hydrocodone means that a person will have constant cravings for the substances, but they won’t necessarily physically need them.
But if someone becomes physically dependent on hydrocodone or alcohol, they will develop severe withdrawal symptoms whenever the substances aren’t available.
Can You Overdose When Mixing Hydrocodone And Alcohol?
An overdose from mixing hydrocodone and alcohol can easily occur if a person attempts to take too many hydrocodone pills with several alcoholic beverages. It is important to mention that it is difficult to predict how much of the substances a person would have to take for them to overdose.
A person’s sex, weight, height, and tolerance to alcohol and prescription medications are all factors. Each individual has a different body chemistry. Because of this, doctors highly recommend that their patients never attempt to consume any alcohol at all when they are prescribed this medication.
What To Do If Someone Is Overdosing On Hydrocodone And Alcohol
If someone is overdosing on hydrocodone and alcohol, the first thing to do is to call 911 to request an ambulance to the scene. Emergency medical personnel can bring a medication called naloxone (Narcan) that can block the effects of the opiate.
The medication has to be given to a person within less than an hour of them taking hydrocodone for it to be effective, though. It is crucial that those who find an overdose victim don’t wait to get help for them.
While the 911 operator is on the line, he or she may ask questions about the overdose victim’s current health status, like whether they are breathing. Overdose can decrease a person’s lung functioning, so they may not be getting enough oxygen. A common sign of someone not getting enough oxygen is if they have blue lips or skin.
If this occurs, it helps to tilt the overdose victim’s head back slightly so their airway opens up more. It may be necessary to give them mouth-to-mouth resuscitation until the ambulance arrives if this doesn’t work.
Also, there is a good chance that a law enforcement official may arrive at the scene as well. It is best not to touch any of the prescription medications or bottles of alcohol because they may want to see them.
Finding Treatment For Polysubstance Abuse
Statistics show that women report physical discomfort and pain to physicians more often than men do and receive opioid prescriptions to treat that pain. But men have the highest rate of alcoholism in the country.
Yet men are more likely to engage in risky behavior to obtain pain medications that they may be addicted to. On top of this, there is a high number of teens and children as young as 12 years old who are currently experimenting with alcohol and prescription pills.
This means that virtually anyone can develop a polysubstance abuse problem. If you suspect a loved one is struggling with abuse of prescription opioids like hydrocodone and is also abusing alcohol, call today to learn about treatment options.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- U.S. National Library of Medicine: MedlinePlus — Hydrocodone
- National Institute on Alcohol Abuse and Alcoholism — Alcohol’s Effects on the Body
- U.S. National Library of Medicine: National Institutes of Health — Opioid complications and side effects